Alert archive / Nebraska / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS North Platte, NE

August 23, 2022Sheridan County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 23, 2022, 2:53 PM MDT for Sheridan County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2022, 2:53 PM MDT (20:53 UTC)
Expired
Aug 23, 2022, 6:51 PM MDT
In force
4 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 142 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2399 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WGUS53 KLBF 232053
FFWLBF
NEC161-240245-
/O.NEW.KLBF.FF.W.0007.220823T2053Z-220824T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
253 PM MDT Tue Aug 23 2022

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Northern Sheridan County in the panhandle of Nebraska...

* Until 845 PM MDT.

* At 253 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gordon, Mount Maria, Intersection of Highway 87 and Larabee Road 
  and Metcalf State Wildlife Management Area.

This includes the following highways...
	Highway 20 between mile markers 100 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4296 10266 4296 10211 4276 10219 4280 10271
      4280 10272

FLASH FLOOD...RADAR INDICATED

$$

MBS
2 follow-up statements
190 
WGUS73 KLBF 232222
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
422 PM MDT Tue Aug 23 2022

NEC161-240245-
/O.CON.KLBF.FF.W.0007.000000T0000Z-220824T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan NE-
422 PM MDT Tue Aug 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT THIS 
EVENING FOR NORTHWESTERN SHERIDAN COUNTY...

At 422 PM MDT, Heavy rain has ended across northern Sheridan county. 
However runoff from earlier heavy rainfall is likely causing 
flooding across the warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mount Maria and Metcalf State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4290 10268 4293 10245 4290 10223 4281 10221
      4281 10262 4281 10271

FLASH FLOOD...RADAR INDICATED

$$

MBS
260 
WGUS73 KLBF 240051
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
651 PM MDT Tue Aug 23 2022

NEC161-240101-
/O.CAN.KLBF.FF.W.0007.000000T0000Z-220824T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan NE-
651 PM MDT Tue Aug 23 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN SHERIDAN 
COUNTY...

Runoff from earlier heavy rainfall is no longer expected to cause 
any flooding. Therefore the warning has been cancelled.

LAT...LON 4290 10268 4293 10245 4290 10223 4281 10221
      4281 10262 4281 10271

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 11:16 AM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 23, 11:16 AM MDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1216 PM CDT Tue Aug 23 2022

.SHORT TERM...(Today through Wednesday)
Issued at 350 AM CDT Tue Aug 23 2022

A weakly forced and poorly organized area of showers and isolated
thunderstorms across scntl SD appears to be drifting southeast
toward ncntl Nebraska. The RAP models will carry this rain into
ncntl Nebraska and dissipate it by 15z this morning.

A weak frontal boundary across nrn Nebraska is the basis for
scattered showers and tstms this afternoon. The forcing is currently
moving through nrn WY. The short term model blend was used for POPs
and lines up well with the HREF, HRRR and RAP models. Winds aloft
remain weak and moisture/instability is weak. Ordinary tstm develop
will likely be the operative mode and diurnal heating will limit
coverage this evening. The RAP model suggested isolated storm
coverage lasting past midnight tonight.

The temperature forecast today leans on the warmer RAP and HRRR
models for highs in the mid 90s north and lower 90s south. The
frontal boundary across the north today will drift south through the
Sandhills Wednesday suggesting the warmest temperatures will occur
across swrn Nebraska that day. This forecast is backed by the RAP
model which shows a corridor of warm air advection underway along
and south of Interstate 80.

Shower and thunderstorm chances continue Wednesday but mainly across
nrn Nebraska. There is a chance this POP will be expanded south,
given the expected location of the frontal boundary and the fact the
RAP model shows the rain spreading into Custer county.

.LONG TERM...(Wednesday night through Monday)
Issued at 350 AM CDT Tue Aug 23 2022

The general model consensus led by the SREF, GFS and ECM places a
weak cold front across swrn Nebraska Thursday. This leads to
highs in the 80s across the north and lower 90s south. Scattered
POPs continue in place across nrn Nebraska. This is in
anticipation of another UA disturbance drifting east southeast in
the weak 500 mb flow.

A stronger disturbance should move through wrn and ncntl Nebraska
Saturday and POPs continue in place both Friday and Saturday. It is
quite possible a weakly organized cluster of showers and
thunderstorms will develop Friday followed by a stronger round
Saturday but it is difficult to find much focus Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1214 PM CDT Tue Aug 23 2022

Visual Flight Rules expected areawide through 18Z Wednesday. Short
term models in agreement with isolated to widely scattered showers
or thunderstorms across the north, south to Highway 2.
Thunderstorms that develop will be high based with gusty winds the
main impact.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CDC
LONG TERM....CDC
AVIATION...Keck
Hazardous weather outlook, Aug 23, 10:14 AM MDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1114 AM CDT Tue Aug 23 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-241615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1114 AM CDT Tue Aug 23 2022 /1014 AM MDT Tue Aug 23 2022/

This Hazardous Weather Outlook is for central Nebraska, north
central Nebraska, panhandle Nebraska, southwest Nebraska and west
central Nebraska.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low. Isolated to
scattered thunderstorms are possible this afternoon and evening
across the Sandhills and northern Nebraska. No severe weather is
expected with these storms but locally gusty winds may occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.
Wednesday through the end of the week isolated to scattered
thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 2:31 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
231 PM MDT Tue Aug 23 2022

NEZ004-094-232115-
Sheridan NE-Western Cherry NE-
231 PM MDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 315 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rushville, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Clinton, Hoover Lake, Lone Butte, Mount Maria, Shell Lake
State Wildlife Management Area, Rock Hill and Intersection of Highway
27 and Mills Road.

This includes Highway 20 between mile markers 94 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 10191 4260 10207 4279 10258 4300 10247
TIME...MOT...LOC 2031Z 282DEG 12KT 4285 10243

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:31 PM MDTSpecial Weather StatementLBFSheridan44 min
Aug 23, 3:07 PM MDTSpecial Weather StatementLBFSheridan38 min
Aug 23, 3:22 PM MDTSpecial Weather StatementLBFSheridan38 min
Aug 23, 4:10 PM MDTSpecial Weather StatementLBFBoyd50 min
Aug 23, 4:11 PM MDTSpecial Weather StatementLBFKeya Paha49 min
Aug 23, 4:30 PM MDTSpecial Weather StatementLBFBrown45 min
Aug 23, 4:57 PM MDTSpecial Weather StatementLBFCherry48 min
Aug 23, 4:59 PM MDTSpecial Weather StatementLBFKeya Paha46 min
Aug 23, 5:03 PM MDTSpecial Weather StatementLBFHolt42 min
Aug 23, 5:44 PM MDTSpecial Weather StatementLBFHolt46 min

Nearby

Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.